Rituximab is a biologic agent that is usually well tolerated. With its increasing use for a myriad of rheumatologic and immunologic conditions, post-marketing surveillance has revealed more side effects. Systemic inflammatory response syndrome associated with cytokine release syndrome (CRS) is a very rare entity associated with the use of rituximab and carries a very high morbidity and case fatality rate. Cases of CRS reported within the literature are of patients with a very high tumor burden leading to a catastrophic cascade of events. We report the case of a patient having post-transplant lymphoproliferative disorder who died of fatal lactic acidosis and CRS within 24 h of receiving rituximab. Understanding the pathophysiology of such cases and identifying patients at risk may help to possibly avert this life-threatening complication.
|Number of pages||7|
|Journal||Case Reports in Oncology|
|State||Published - Jan 2012|
- Cytokine release syndrome
- Lactic acidosis
- Post-transplant lymphoproliferative disorder
- Systemic inflammatory response syndrome